Alert archive / Minnesota / Severe Thunderstorm Warnings in 2010
Severe Thunderstorm Warning 119, NWS Grand Forks, ND
NWS Grand Forks, ND issued this severe thunderstorm warning at Jul 17, 2010, 6:07 PM CDT for Clay County, Minnesota; Cass County, North Dakota. It was in force for 53 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 17, 2010, 6:07 PM CDT (23:07 UTC)
- Expired
- Jul 17, 2010, 7:00 PM CDT
- In force
- 53 min
- Issued by
- NWS Grand Forks, ND
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Clay County, MN, Cass County, ND
The radar
The Fargo/Grand Forks radar (KMVX), 77 km from the middle of the area, began a volume at 23:08 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 17, 12:28 PM CDT | Tornado Watch | SPC | 11 hr |
The nearest sounding before it
Aberdeen, SD (KABR), launched 12:00Z, 11.1 hours before the alert went out and 253 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1448 J/kg
- Mixed-layer CIN
- -232 J/kg
- Mixed-layer LCL
- 1674 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km storm-relative helicity
- 237 m²/s²
- 0-3 km storm-relative helicity
- 356 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 15.6
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 17, 2:44 PM CDT, 3 hours 23 minutes earlier.
Area forecast discussion, Jul 17, 2:44 PM CDT, 3 hours 23 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND FORKS ND 244 PM CDT SAT JUL 17 2010 .SHORT TERM...MAIN FOCUS REMAINS SEVERE POTENTIAL THIS AFTERNOON AND EVENING. WARM FRONT IS SETTING UP ALONG THE ND/SD BORDER...TRIPLE POINT WILL BE SOMEWHERE NEAR OR JUST SOUTH OF OUR FA IN A FEW HOURS. 17Z HRRR MODEL SUGGESTS INITIATION BETWEEN 20Z AND 21Z ACROSS THE FAR SW FA. 18Z ABR SOUNDING INDICATING STRONG CAP IN THE 850MB-750MB LAYER...BUT STRONG FORCING SHOULD BE ABLE BREAK THIS CAP. VERY STRONG INSTABILITY AND DEEP LAYER SHEAR IN THIS AREA WILL PROVIDE VERY STRONG STORMS...WITH VERY LARGE HAIL...STRONG WINDS...AND A TORNADO OR TWO. TORNADO WATCH ISSUED AT 1230PM COVERS THIS GOOD. BIGGEST QUESTION MARK IS HOW FAR NORTH DOES THE SEVERE POTENTIAL EXIST. MLCAPES AOA 1000 J/KG EXIST SOUTH OF A DVL TO GFK TO PKD LINE...WITH TEMPS REMAINING ON THE LOW 70S AND DEW POINTS IN THE 50S NORTH OF THIS AREA. FORCING FROM COLD FRONT/WIND SHIFT WILL ARRIVE INTO THIS UNSTABLE AREA AROUND 23Z- 00Z AND GIVE ANOTHER POTENTIAL FOR SEVERE STORMS (GIVEN STRONG DEEP LAYER SHEAR). GIVEN CURRENT SITUATION...REMOVED SEVERE MENTION ACROSS THE NORTHERN FA (WHERE INSTABILITY IS CURRENTLY VERY LOW). COLD FRONT SWEEPS THROUGH THE FA RATHER QUICKLY WITH SEVERE THREAT ENDING BY MIDNIGHT. REMAINDER OF THE PERIOD...ZONAL/NW FLOW ALOFT THROUGH TUESDAY. TEMPERATURES UNDER THIS PATTERN SHOULD BE NEAR OR SLIGHTLY BELOW NORMAL. MODELS INDICATING A FEW QUICK MOVING SHORTWAVES THAT COULD GIVE SHOWER/THUNDER CHANCES SUN NIGHT INTO TUESDAY. KEPT CURRENT FORECAST OF LOW POPS THIS PERIOD (NOT A LOT OF CONFIDENCE IN MODELS CONSIDERING THIS PATTERN). INSTABILITY REMAINS RATHER WEAK...AND DO NOT EXPECT ANY STRONG STORMS. THE WAVE PREVIOUSLY FORECASTED FOR TUESDAY THAT COULD GIVE STRONG STORMS IS SLOWER. .LONG TERM [TUE NIGHT - FRI]...THE MODELS ARE IN SOMEWHAT POOR AGREEMENT IN THE LONG TERM. WHILE THE MODELS GENERALLY SHOW AT LEAST A COUPLE TROUGH PASSAGES MID TO LATE NEXT WEEK...THERE ARE DIFFERENCES IN TIMING...LOCATION...AND STRENGTH. THIS POSES SOME DIFFICULTY IN FORECASTING FOR PCPN. THOUGHT IT BEST TO REMAIN WITH SOME CONSISTENCY...AND STUCK WITH SOME SLIGHT CHANCE AND LOW END CHANCES OF PCPN FOR MOST OF THE PERIOD. TEMPERATURES AT THIS POINT SHOULD REMAIN NEAR NORMAL...WITH HIGHS IN THE UPPER 70S AND LOW 80S. && .AVIATION...VFR CIGS AND VSBYS ARE GENERALLY EXPECTED...BUT THUNDERSTORMS WILL LIKELY DEVELOP THIS AFTERNOON AND INTO EARLY THIS EVENING. IFR AND MVFR CIGS AND VSBYS ARE POSSIBLE WITH ANY THUNDERSTORMS. SOME THUNDERSTORMS COULD BE SEVERE...WITH GUSTY AND ERRATIC WINDS...HEAVY RAIN...LARGE HAIL...AND POSSIBLY TORNADOES. THE SKIES WILL MOSTLY CLEAR TONIGHT...WITH THE WINDS BECOMING LIGHT FROM THE NORTHWEST. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...NONE. MN...NONE. && TG/GROCHOCINSKI
Hazardous weather outlook, Jul 17, 7:00 AM CDT, 11 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND FORKS ND 700 AM CDT SAT JUL 17 2010 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-181200- WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS- WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE- EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN- SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN- WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER- PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON- GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT- RICHLAND-WESTERN WALSH COUNTY- 700 AM CDT SAT JUL 17 2010 ...SEVERE THUNDERSTORMS ARE EXPECTED ACROSS THE AREA THIS AFTERNOON AND EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...TODAY AND TONIGHT A MODERATE RISK OF SEVERE THUNDERSTORMS IS EXPECTED TODAY TO THE RIGHT OF A LINE FROM CAYUGA TO FARGO NORTH DAKOTA TO LAPORTE MINNESOTA. A SLIGHT RISK OF SEVERE THUNDERSTORMS IS FORECAST FOR THE REST OF EASTERN NORTH DAKOTA AND NORTHWEST MINNESOTA. THUNDERSTORMS WILL BE POSSIBLE ANYTIME TODAY...HOWEVER STORMS WILL MOST LIKELY BE SEVERE FROM 3 PM CDT TO 11 PM CDT. THE STORMS WILL HAVE THE POTENTIAL TO PRODUCE LARGE HAIL...DAMAGING WINDS AND LOCALLY HEAVY RAIN. A FEW TORNADOES WILL ALSO BE POSSIBLE. VERY MOIST UNSTABLE AIR WILL MOVE NORTH INTO THE NORTHERN PLAINS TODAY. AN UPPER LEVEL DISTURBANCE WILL MOVE IN FROM THE WEST TODAY AND PRODUCE THE THUNDERSTORMS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED. HOPPES
In the hours before
Local storm report, Jul 17, 5:07 PM CDT, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
507 PM CDT SAT JUL 17 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0505 PM HAIL WADENA 46.44N 95.13W
07/17/2010 E0.75 INCH WADENA MN TRAINED SPOTTER
WELL DEFINED ROTATION OVERHEAD
&&
MEWENSLocal storm report, Jul 17, 5:26 PM CDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
526 PM CDT SAT JUL 17 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0520 PM HAIL 1 S BRECKENRIDGE 46.25N 96.59W
07/17/2010 E1.50 INCH WILKIN MN TRAINED SPOTTER
&&
ETLocal storm report, Jul 17, 5:28 PM CDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
528 PM CDT SAT JUL 17 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0520 PM HAIL 6 NE WADENA 46.50N 95.05W
07/17/2010 E1.75 INCH WADENA MN PUBLIC
&&
ETLocal storm report, Jul 17, 5:29 PM CDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
529 PM CDT SAT JUL 17 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0514 PM HAIL S WAHPETON 46.27N 96.61W
07/17/2010 E0.88 INCH RICHLAND ND LAW ENFORCEMENT
&&
VGODONLocal storm report, Jul 17, 5:30 PM CDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
530 PM CDT SAT JUL 17 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0514 PM HAIL WAHPETON 46.27N 96.61W
07/17/2010 M1.25 INCH RICHLAND ND PUBLIC
&&
VGODONLocal storm report, Jul 17, 5:51 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
551 PM CDT SAT JUL 17 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0522 PM HAIL 2 W VERGAS 46.66N 95.85W
07/17/2010 E1.75 INCH OTTER TAIL MN TRAINED SPOTTER
&&
ETThe office that day
Everything else NWS Grand Forks, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 17, 11:27 AM CDT | Severe Thunderstorm Warning | FGF | Becker | 63 min |
| Jul 17, 12:09 PM CDT | Severe Thunderstorm Warning | FGF | Hubbard, Wadena | 54 min |
| Jul 17, 12:58 PM CDT | Severe Thunderstorm Warning | FGF | Becker, Clearwater, Hubbard | 62 min |
| Jul 17, 2:05 PM CDT | Severe Thunderstorm Warning | FGF | Hubbard | 15 min |
| Jul 17, 4:19 PM CDT | Severe Thunderstorm Warning | FGF | Becker, Hubbard, Otter Tail, Wadena | 41 min |
| Jul 17, 4:33 PM CDT | Severe Thunderstorm Warning | FGF | Wilkin | 57 min |
| Jul 17, 4:37 PM CDT | Tornado Warning | FGF | Otter Tail, Wadena | 38 min |
| Jul 17, 4:51 PM CDT | Severe Thunderstorm Warning | FGF | Becker, Clay, Otter Tail, Wilkin | 54 min |
| Jul 17, 4:57 PM CDT | Tornado Warning | FGF | Otter Tail, Wadena | 48 min |
| Jul 17, 5:04 PM CDT | Severe Thunderstorm Warning | FGF | Becker, Otter Tail | 41 min |
| Jul 17, 5:20 PM CDT | Flash Flood Warning | FGF | Otter Tail, Wadena | 55 min |
| Jul 17, 5:26 PM CDT | Tornado Warning | FGF | Otter Tail, Wadena | 49 min |
| Jul 17, 5:28 PM CDT | Severe Thunderstorm Warning | FGF | Grant, Otter Tail, Wilkin | 62 min |
| Jul 17, 5:42 PM CDT | Severe Thunderstorm Warning | FGF | Becker, Clay, Otter Tail, Wilkin | 63 min |
| Jul 17, 6:00 PM CDT | Severe Thunderstorm Warning | FGF | Otter Tail, Wadena | 60 min |
| Jul 17, 6:11 PM CDT | Flash Flood Warning | FGF | Becker, Otter Tail, Wadena, Wilkin | 13 hr |
| Jul 17, 6:46 PM CDT | Severe Thunderstorm Warning | FGF | Becker, Clay, Otter Tail, Wilkin | 29 min |
| Jul 17, 3:56 PM CDT | Severe Thunderstorm Warning | FGF | Ransom, Sargent | 64 min |
| Jul 17, 4:18 PM CDT | Severe Thunderstorm Warning | FGF | Barnes, Cass, Ransom | 57 min |
| Jul 17, 5:10 PM CDT | Severe Thunderstorm Warning | FGF | Cass, Ransom, Richland | 65 min |
| Jul 17, 5:32 PM CDT | Flash Flood Warning | FGF | Ransom, Sargent | 3 hr |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2010Severe Thunderstorm Warnings in North Dakota, 2010Every severe thunderstorm warning in 2010
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.